Josh shares his story of being paralysed by the use of ‘balloons’

As the Government makes plans to re-classify nitrous oxide as a Class C substance this week, a 24-year-old man from Essex has shared how his £60,000 addiction to ‘balloons’ left him hospitalised and unable to walk.

Josh*, who has asked to remain anonymous, began using balloons when he was a teenager and was hanging around with some older friends. He said: “It started with a very small amount that I took just to fit in with my friends and take my mind off any problems. When I started to work, I had more money in my pocket and without realising it, things just started to spiral out of control.

“To start out with it gives you a little high, but then quickly you need more and more to achieve the same result. It’s an escape from reality and any problems you have. You feel on top of the world. But as soon as it stops, you’re back to the worries until you get another one. I got addicted very quickly.”

Josh has used balloons from the age of 16 and described his relationship with them as an ‘on-off’ battle, spending £60,000 in total and at the peak of his addiction, £24,000 in 6 months.

It wasn’t long before Josh began experiencing some mild side effects, but initially he didn’t pay much attention to them: “Originally it started with tingling, pins and needles and shooting pains in my hands and feet, so I stopped for 5 days and the feeling in my hands came back, but not my feet.

Then one night I was doing balloons and I had lots of sharp shooting pains in my spine; I thought I’d overdone it that night. The next morning I couldn’t stand up. My legs felt like they weren’t there. I tried to shake them off but I could only move them very slightly. When I went to take a step, my legs gave way and I collapsed. I knew why.

“My family didn’t know why I couldn’t walk but at that point I had to admit it, because I knew I’d done serious damage. Mum rushed me to hospital and I spent 12 days there – I had an MRI, brain, spine and lung scans, repeated injections and lots of tablets. They say that I now have a neurological disorder caused by the use of balloons, as well as B12 deficiency. It seems some of my receptors aren’t working the way they should be anymore and that there is nerve damage around my legs. I can’t feel my feet so I need crutches to walk – and even that isn’t proper walking; I hunch over and shuffle. I don’t look like a man in my twenties.

Josh says that the impact on his life has been really significant and doctors can offer no clear timeframe for if, or when, his condition may improve: “I struggle with stairs and walking even 100 metres is challenging. My balance is gone and I can’t carry a plate to the table, as I need my hands for the crutches. It’s the simplest of things I can’t do anymore. I used to be very sporty and got close to England level, but now I don’t know if I will ever run or play football again. I can’t go swimming by myself as it’s so hard to get in and out of the pool. I used to do mountain climbing and I doubt I will ever do that again. I can’t work. It’s ruined my life. My life has changed forever.”

Josh described how easy the nitrous oxide was to get hold of – delivered to the door from Amazon or eBay or picked up from a local shop. He said it’s accessibility was making it soar in popularity with young people: “I’ve never seen something blow up the way this has. The craze for these has gone through the roof. I’ve never seen anything spread like this. They’re everywhere. I’ve seen 11-year-olds with these things.”

Josh counts himself lucky as he has friends whose conditions are worse than his own: “The doctor said I should be dead with the amount that I was doing. I know other young people locally who have also suffered – one guy I know is paralysed and another is in a wheelchair; another is completely bed bound with carers coming in. I do worry for the future because doctors have told me that my chances of having a heart attack, stroke, lung failure and chronic heart conditions have shot up by 33%. I already forget things I shouldn’t forget – words, names, places etc, so I know it’s affected my brain.”

Josh is sharing his story in the hope that other young people can hear and understand the impact and potential side effects of doing balloons. He explained: “Even the name ‘balloons’ just sounds like harmless fun. Young people don’t realise what is in it or the impact it can have. It’s dangerous because it starts off as a laugh without any side effects, but gradually they creep in. It has ruined my life.

“My message to young people is not to follow the crowd. I had a good life. I was fit and healthy, but I took it for granted. I really regret it. But I want there to be gain out of my pain, which is why I’m sharing my story to help others.”

*Josh’s name has been changed to protect his identify. You can listen to his full podcast here or view some short videos  here.